Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 52, NWS Norman, OK

May 4, 2023Clay County, Texas

NWS Norman, OK issued this tornado warning at May 4, 2023, 7:11 PM CDT for Clay County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2023, 7:11 PM CDT (00:11 UTC)
Expired
May 4, 2023, 7:30 PM CDT
In force
19 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Observed
Hail
2.5 in

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 116 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

942 
WFUS54 KOUN 050011
TOROUN
TXC077-050030-
/O.NEW.KOUN.TO.W.0052.230505T0011Z-230505T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
711 PM CDT Thu May 4 2023

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Clay County in northern Texas...

* Until 730 PM CDT.

* At 711 PM CDT, a confirmed tornado was located near Bellevue,
  moving east at 20 mph.

  HAZARD...Damaging tornado and tennis ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bellevue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3360 9810 3373 9810 3374 9798 3358 9798
TIME...MOT...LOC 0011Z 264DEG 18KT 3366 9802 

TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN

$$

MDU
1 follow-up statement
012 
WWUS54 KOUN 050021
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
721 PM CDT Thu May 4 2023

TXC077-050030-
/O.EXP.KOUN.TO.W.0052.000000T0000Z-230505T0030Z/
Clay TX-
721 PM CDT Thu May 4 2023

...THE TORNADO WARNING FOR SOUTHEASTERN CLAY COUNTY WILL EXPIRE AT
730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3360 9810 3373 9810 3374 9798 3358 9798
TIME...MOT...LOC 0020Z 264DEG 18KT 3366 9797 

$$

MDU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 6:25 PM CDT, 46 minutes earlier.

Area forecast discussion, May 4, 6:25 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
625 PM CDT Thu May 4 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 1254 PM CDT Thu May 4 2023

Through Daybreak Friday: Strong to severe storm potential remains
the primary concern over the coming 12-16 hours. Latest satellite
imagery captures a subtropical shortwave advancing across eastern
New Mexico/Texas High Plains. Instances of elevated convection
have been noted as broad isentropic/approaching synoptic ascent
impinges across the region. A few non-severe/strong storms (with
small hail) remain possible over the next 1-2 hours, generally in
areas along and south of the I-40 corridor.

Late morning guidance appears to be honing in on the greatest
severe storm potential existing across southwest Oklahoma into
western-north Texas (generally south of I-40/west of I-35
corridors) from the ~19-02 UTC/2-9 PM CDT time frame today.
Sufficient deep layer/effective shear exists for organized
(supercell/cluster) modes across the region. The message of a
primary wind/hail risk continues, with the potential for large
hail (>2 inches) tempered some by modest mid-level lapse rates.
Should storm morphology trend towards more cluster modes, then the
wind risk may locally increase.

We are also closely monitoring for a low end tornado risk to develop
across southwest Oklahoma/western-north Texas this evening. This
threat will focus near an effective warm front/weak surface low
and/or if early day convection can aid in the
development/maintenance of differential heating boundaries.
Finally, isolated flash flooding will be possible where repeated
rounds of heavy precipitation/storms occur through the evening
(amidst PWATs ~95th-99th percentile for early May). In the near-
term, this is occurring in the central/southern OKC metro area.

Storms are expected to be clearing our forecast area (into eastern
Oklahoma) late this evening (10 PM - 12 AM time frame). A weak front
is expected to push from northwest-to-southeast (towards central
Oklahoma) through the early morning hours on Friday. Overnight
temperatures will run cooler (mid-50s) across northern Oklahoma with
warm and humid conditions (mid to upper-60s) expected across the Red
River Valley.

Friday: A hot and dry day is expected, especially for areas along
and south of I-40. A developing upper ridge/rising heights will
establish across the Southern Plains in the wake of the departing
shortwave. A pronounced thermal ridge is expected across southern
Oklahoma into western-north Texas, yielding hot afternoon
temperatures (in the upper-80s to mid-90s). Some fire risk looks to
exist across far western Oklahoma/western-north Texas during the
afternoon into evening hours given hot and dry surface conditions.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1254 PM CDT Thu May 4 2023

The extended period will be comprised of bouts of unsettled weather
and warm temperatures. Broad southwesterly flow is expected to
remain across the Southern Plains from the weekend into the middle
of the week. Intermittent short wavelength impulses are progged
to slide out across the region, with usual low predictability
regarding timing. Amidst a rather impressive thermodynamic
environment, deep convection is expected to develop off a dryline
most afternoon/evenings beginning on Saturday, with greatest
probability of this occurring generally along and east of the
US-281 corridor. Severe outcomes will ultimately depend on whether
mid-level flow is strong enough to support organized convective
modes. Afternoon temperatures will run from the mid-80s to low-90s
during the period.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Thu May 4 2023

Showers and some thunderstorms will continue to move across
portions of the fa this evening affecting some of the TAF sites.
Variable, gusty winds possible near any thunderstorms. Ceilings
range from IFR to VFR right now but will gradually improve and
clear out through the night into tomorrow morning. Some patchy BR
could be possible in the morning especially in those areas that
got some rain and where clouds clear out. Winds will generally be
from the S and SE tonight then shift towards the SW Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  87  63  90 /  60   0   0   0
Hobart OK         58  91  55  92 /  20   0   0   0
Wichita Falls TX  63  95  63  94 /  30  10   0  20
Gage OK           55  89  53  89 /  20   0   0   0
Ponca City OK     58  82  60  89 /  70   0   0   0
Durant OK         65  92  65  91 /  50  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...25
Hazardous weather outlook, May 4, 1:28 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
128 PM CDT Thu May 4 2023

OKZ004>048-050>052-TXZ083>090-051830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
128 PM CDT Thu May 4 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few strong to severe storms are expected, generally in the 2-10
PM time frame, for areas along and south of I-40. Large hail and
damaging wind will be the primary risks with the strongest storms,
with a low tornado potential existing across the Red River Valley
(far southwest Oklahoma/western-north Texas).

.Heavy Rainfall...
Areas of heavy rainfall may lead to isolated flash flooding
through the evening. This risk appears to be highest across
portions of central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western Oklahoma and western-north Texas should prepare for
severe weather operations this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a daily risk of afternoon and evening storms across
the area from Saturday into early next week. A few storms could
become strong to severe each day.

.Fire Weather...
Elevated to near critical fire weather conditions will exist
Friday-Sunday afternoon across western Oklahoma and western-north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 4, 4:03 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
403 PM CDT Thu May 4 2023

TXZ084-087-042130-
Foard TX-Knox TX-
403 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Truscott, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Foard
and northwestern Knox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 9984 3382 9974 3376 10000 3383 10000
      3384 10005 3389 10005
TIME...MOT...LOC 2103Z 240DEG 23KT 3383 9999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MDU
Special weather statement, May 4, 4:37 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Norman OK
437 PM CDT Thu May 4 2023

TXZ088-042200-
Baylor TX-
437 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of central Baylor
County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Mabelle, and southern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3356 9938 3369 9939 3375 9899 3352 9897
TIME...MOT...LOC 2137Z 265DEG 28KT 3361 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MDU
Local storm report, May 4, 4:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     3 NW SEYMOUR            33.62N 99.30W
05/04/2023  M63 MPH          BAYLOR             TX   MESONET

&&

SE
Local storm report, May 4, 6:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     3 NW SEYMOUR            33.62N 99.30W
05/04/2023                   BAYLOR             TX   STORM CHASER

            POWERLINES DOWN.

&&

JH
Special weather statement, May 4, 7:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
702 PM CDT Thu May 4 2023

TXZ088-050030-
Baylor TX-
702 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of northeastern Baylor
County through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Mabelle, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mabelle and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9920 3375 9908 3383 9895 3366 9895
      3366 9896 3364 9895 3353 9909
TIME...MOT...LOC 0002Z 225DEG 21KT 3360 9910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:02 PM CDTSpecial Weather StatementOUNBaylor28 min
May 4, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNClay14 min
May 4, 8:13 PM CDTSpecial Weather StatementOUNCooke47 min
May 5, 3:48 AM CDTDense Fog AdvisoryOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more5 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.